Painkiller Withdrawal – Call 800-281-9007
Managing painkiller withdrawal effectively often requires medical management and guidance. This is particularly true for the opioid class of medications most often used to treat chronic or severe pain. It can occur with medications such as Vicodin, Oxycontin, and Morphine, as well as many other related drugs. The challenge is in using such medications appropriately while reducing the likelihood of symptoms when patients no longer need them.
Practitioners who prescribe pain medications, including those who work in pain management clinics, should be aware of the dangers and should prescribe cautiously. They should also educate patients about the possible effects of painkiller withdrawal, particularly when patients will no longer require treatment for pain.
Anyone can develop symptoms, whether they have used the prescriptions correctly or not. However, they should be advised that misuse or abuse could make withdrawal more difficult. Millions of people experience symptoms when they stop taking pain medications. Patients should not be made to feel guilty or bad if they do develop symptoms when pain medications are discontinued. They should be treated with compassion while symptoms are managed as carefully as possible, to reduce discomfort. Painkiller withdrawal symptoms are very real and can be severe or even dangerous.
The most severe symptom that can become a medical emergency is the development of seizures. Seizures are typically managed with anti-convulsant medications. These medications also require monitoring to make sure patients are getting the right dose to control seizures. Often the seizures will subside within a week or so and continued medical monitoring is needed for some time to ensure patient safety. Seizures should always be reported and medical attention should be sought right away if they do occur, to prevent injury or possible brain injury.
Other symptoms of painkiller withdrawal can be severe but are less life threatening. They can, however, be difficult for patients to manage on their own. Patients who are discontinuing pain medication due to recovery or seeking alternative pain treatment should be educated about the symptoms and given treatments to manage them. Additional symptoms include flu-like symptoms, tremors, runny nose, depression, hallucinations, delirium, sweating, bone and muscle pain, drowsiness and sleepiness. Mental confusion may also occur.
Flu-like symptoms can be managed with medications commonly used for viral infections. Antihistamines, anti-nausea, and anti-inflammatory drugs can be used safely in most people. Antihistamines can also be used for those experiencing a runny nose. Antihistamine use does not generally lead to any side effects and can be discontinued safely when no longer needed. Most flu symptoms will subside within a few days to a week. Patients should tell their health care providers if symptoms do occur so proper treatment and management can begin right away.
Tremors and sweating are symptoms that can disappear within hours or days when people experience painkiller withdrawal. Patients can still be made comfortable with anti-convulsants to reduce the effects of tremors. Sweating can be a sign of other problems so patients should have their heart and blood pressure monitored.
Sweating can be treated with measures commonly used to treat fever, such as ice packs or cool baths. If patients do not want to be around others due to embarrassment or self consciousness about such symptoms, they should not be forced to do so. Some new methods of treating symptoms include biofeedback and massage, which can ease muscle tension that may go along with tremors and sweating if they are severe.
Symptoms of bone and muscle pain associated with painkiller withdrawal can be treated with anti-inflammatory medications. These medications can also be used on a short term basis. They may take a couple days to achieve optimal effectiveness. Many can be taken at home by orally. Several are also available by injection for those who need more immediate relief.
Drowsiness and sleepiness can be treated with caffeine or amphetamines. Amphetamine use should be carefully monitored though, as it can lead to dependency as well. Caffeine use can lead to dependency though withdrawal symptoms are usually mild and include headaches or drowsiness. Hallucinations and delirium are perhaps the most difficult painkiller withdrawal symptoms to manage, as health care professionals cannot see them or know what patients are feeling.
Keeping open communications with patients who are hallucinating or have delirium is necessary in order to ensure treatment is effective. All symptoms of painkiller withdrawal will eventually subside. However, some can be quite dangerous or life threatening. Patients and their family members should understand the potential effects when pain medications are discontinued and should be encouraged to contact health care professionals if they occur.
Even minor symptoms such as mild pain or mild flu symptoms should be reported. Those experiencing difficulty when pain medications are discontinued do not have to suffer in silence and should not. There are many alternatives and treatments available which are not habit forming and can help those who are no longer taking pain killers to be more comfortable.
- Treatment Options in Painkiller Detox
- What You Need to Know about Painkiller Detox
- What Are Painkillers? – Call 800-281-9007
- Effects Of Painkillers – Call 800-281-9007
- Painkiller Withdrawal – Call 800-281-9007
- Painkiller Abuse – Call 800-281-9007
- Painkiller Addiction – Call 800-281-9007
- Painkiller Overdose – Call 800-281-9007